Here's Why Vitamin B Can Cause Side Effects Like a Rash, Hives and Flushing

Taking high amounts of the nutrient via supplements can cause a vitamin B overdose skin rash.
Image Credit: Tirachard/iStock/GettyImages

B vitamins are an essential nutrient that help your body function at its best. But in certain cases, you may experience side effects from taking a supplement, like a vitamin B rash, hives or other skin-related symptoms.

Advertisement

Video of the Day

This group of nutrients helps your body process energy and form red blood cells, according to the U.S. National Library of Medicine (NLM). These are the different varieties of the vitamin:

  • B1 (thiamine)
  • B2 (riboflavin)
  • B3 (niacin)
  • B5 (pantothenic acid)
  • B6
  • B7 (biotin)
  • B12
  • Folic acid

Food is the best way to get the nutrient. Per the NLM, good sources of vitamin B include:

Advertisement

  • Fish like salmon
  • Poultry like chicken and turkey
  • Meat like beef or lean pork chops
  • Leafy greens like spinach
  • Legumes like beans, peas and lentils

Still, many people bolster their vitamin B intake by popping a supplement. But sometimes supplements can cause adverse reactions, the symptoms of which can include the aforementioned skin issues.

If that sounds all too familiar, here are the reasons why you may have a vitamin B rash, plus what to do about it.

Advertisement

Tip

Dietary supplements and injections contain large doses of B vitamins, which may increase the risk of side effects and allergic reactions. That's why it's important to remember the FDA does not require supplements to be proven safe or effective before they are sold, so there’s no guarantee that any supplement you take is safe, contains the ingredients it says it does or produces the effects it claims.

You Took Too Much Vitamin B

While vitamin B is an important nutrient for your blood cell health and overall functioning, too much of it can can lead to side effects like — you guessed it — skin problems. Here are possible culprits:

1. Vitamin B6

Too much vitamin B6 may cause severe skin lesions, along with other symptoms like numbness, digestive issues and poor muscle control, according to the Mayo Clinic.

Advertisement

It's important to note that these overdoses are typically the result of taking high doses of a supplement, per the Mayo Clinic. Getting vitamin B from food alone is unlikely to result in symptoms.

2. Niacin

High-dose niacin supplements can also cause skin-related side effects. This may be the case, for instance, if you take a prescription supplement to help manage high cholesterol, as these pills can come in doses higher than the daily recommended intake of 14 to 16 milligrams, according to the Mayo Clinic.

Advertisement

A common symptom of excess niacin is extreme facial flushing, per the Mayo Clinic — a side effect known as a "niacin flush."

Getting too much niacin can cause additional side effects, including:

  • Rapid heartbeat
  • Itching
  • Gastrointestinal issues like nausea, vomiting and diarrhea
  • Gout
  • Liver damage

Advertisement

Fix it:​ Talk to your doctor before taking any supplements so you can get a formula that meets your individual needs and has minimal or no side effects.

But if you've already taken a supplement and have symptoms of a vitamin B overdose, stop taking the supplement and talk to your doctor, per the Mayo Clinic. From there, they can help you determine the best dose (and sources) of vitamin B for you.

Advertisement

Signs You're Not Getting Enough Vitamin B

On the flip side, not getting enough of the nutrient may cause skin problems in rare cases — like if you have a biotin deficiency, per the Mayo Clinic. Besides a skin rash, other symptoms of a lack of biotin may include:

You Have a Vitamin B Allergy

While vitamin B allergies aren't common, it's still possible to have a reaction to the nutrient if your immune system mistakenly identifies it as harmful and attacks, which can lead to symptoms like rashes, swelling, itching or hives (raised, red welts), according to the Mayo Clinic.

Here are some types of B vitamins that may produce allergic responses:

Advertisement

1. Vitamin B12

If you notice a skin rash along with other symptoms after taking a vitamin B supplement, an allergy may be to blame. Although rare, a May 2018 report in Cureus found that someone had an allergic reaction to vitamin B12 injections, with symptoms like itchy skin and hives.

Indeed, vitamin B12 can cause a rash if you have an allergy. According to ​Cureus​, the other B vitamin allergy symptoms this person experienced included:

  • Swelling of the tongue
  • Trouble breathing
  • Stomach pain
  • Bloating

However, it's important to note that this research only recorded an allergic response in one person. Additionally, the same person didn't experience any side effects after taking oral vitamin B12 instead of the shots, which may be because injectable vitamin B12 can contain impurities and preservatives with allergenic potential, per the ​Cureus​ research.

The takeaway? More research is needed to better understand vitamin B allergy rashes and B complex allergy symptoms in general.

2. Biotin

Biotin — aka vitamin B7 — may also produce an allergic response (like biotin hives) in rare cases. This nutrient is often added to hair growth supplements and topical solutions, and is marketed for its ability to strengthen your hair and nails, according to the University of Michigan Health.

But if you're allergic to it, biotin can cause side effects, per the University of Michigan Health. These may include:

  • Hives
  • Mild skin rash
  • Facial swelling
  • Gastrointestinal issues like upset stomach or diarrhea

Fix it:​ If you have an allergic reaction to any type of vitamin B supplement, stop using it and talk to your doctor about how to proceed.

Warning

It's possible to have an extreme allergic reaction called anaphylaxis, where your throat closes up and makes it difficult to breathe, per the Mayo Clinic. Get medical care immediately if this happens to you.

Advertisement

references

Report an Issue

screenshot of the current page

Screenshot loading...